News Perspectives

New Blood-Clot Warning for Testosterone

Testosterone products must carry a new warning about a possible risk of blood clots in veins. The U.S. Food and Drug Administration (FDA) announced the change June 20. It is prompted by reports of deep vein thrombosis and pulmonary embolism among men taking testosterone treatments. Deep vein clots usually occur in the legs. A pulmonary embolism occurs if a clot travels to the lungs. Clots in the lungs can be deadly. Testosterone products already warn about a risk of clots in veins caused by polycythemia. This is an abnormal rise in the number of blood cells. But the more recent cases cited by the FDA were not related to polycythemia. The FDA also continues to investigate whether men taking testosterone products may have an increased risk of heart attack, stroke and death. Announced in February, this investigation was prompted by a research study that suggested a higher risk.

To continue reading this article you must be registered.

Get Licensed Content to Harvard Health

If you are interested in licensing content from Harvard Health Publications, please contact us using our online form. Our licensing and business development professionals will help you leverage consumer health content from Harvard Medical School as a clear differentiator in helping achieve your business goals.

Contact Us

Customer Log In